Key messages

  • Fentanyl can be extracted from patches and misused.
  • Fentanyl misuse can result in serious injury, overdose or death.
  • The risk of drug dependence on fentanyl patches is high.
  • Fentanyl misuse in Victoria is an emerging problem.
  • Prescribers should use a checklist before prescribing fentanyl patches.

Fentanyl is a highly potent opioid with a small margin between therapeutic dose and toxic dose. Use of fentanyl patches carries a number of risks of overdose. Use of fentanyl patches requires special care, particularly when commencing treatment, and they are usually only appropriate for patients in whom opioid analgesic treatment is well established. Use in opioid-naive patients is rarely justified. It is recommended that the patient’s drug and alcohol history is assessed before any opioid is prescribed.

If transdermal patches are used appropriately, it will take around 24 hours for plasma levels to reach a steady state. The patches can be dangerous if put in the mouth or if heat is applied to them, or if they accidentally attach to an opioid-naive individual such as a child.

The risk of drug dependence on these patches is high. Fentanyl is a Pharmaceutical Benefits Scheme restricted benefit for the treatment of chronic severe disabling pain that does not respond to non-narcotic analgesics.

Fentanyl misuse in Victoria – an emerging problem

A number of deaths have been associated with misuse of fentanyl patches overseas, including misuse of used patches obtained from corpses or discarded from aged care facilities; patches chewed or swallowed, or applied to mucous membranes; multiple patches applied for intoxicating effect; or injection of fentanyl extracted from new or used patches.

In Australia, there have been increasing reports of misuse of fentanyl patches by people who inject drugs, with evidence suggesting a particular problem in Queensland and New South Wales.

In Victoria, surveillance of deaths by the Coroners Court has identified that fentanyl involvement in drug-related deaths appears to have become far more frequent over the past 12 months. Many of these apparent fentanyl-related deaths are still under investigation by Victorian coroners, so at present the court cannot confirm that there is an actual increase and, if so, whether it represents a temporary 'spike' or the beginning of a new trend. Nevertheless, the court was concerned enough by these preliminary findings to alert the department.

Many reports of fentanyl-related deaths from around Australia involve the injection of fentanyl extracted from patches. This practice has resulted in a number of nonfatal and fatal overdoses, and serious injury, including ischaemic limb injury and amputation, thrombophlebitis, and severe skin ulceration. Other serious consequences of injecting drug use include endocarditis, septic emboli and osteomyelitis.

Fentanyl can be extracted from patches and injected

Although medical practitioners may regard patches as a formulation resistant to misuse, they can be misused in numerous ways, the most serious of which appears to be injection of the drug extracted from the patch. Injected liquid may include the household products used for extraction and other by-products of extraction, including adhesive and fibres from the patch.

Fentanyl misuse – recommended action by prescribers

Medical practitioners should check the following before prescribing any opioid, including fentanyl:

  1. Check the identity of the patient, using photo ID if possible.
  2. If the patient is an ‘inherited’ patient (one who seeks continuation of established prescribing), seek independent verification from the purported prescriber. If this is not possible, check with the purported pharmacy where the opioid is usually dispensed.
  3. If you intend to continue opioid prescribing established by another prescriber, where the duration of treatment has already reached 8 weeks, you must immediately apply for a permit to prescribe a Schedule 8 poison. This provision is intended to prevent, or reduce the likelihood of, concurrent or inappropriate prescribing.
  4. If it is difficult or impossible to contact the previous prescriber or pharmacist, consider whether the request is fraudulent.
  5. Seek information about the patient from the department’s Drugs and Poisons Regulation.
  6. You may also seek information about the patient from Medicare Australia’s Prescription Shopping Program.
  7. Establish for yourself by history and examination that there is a genuine medical need for the opioid sought, and decide on the best pain management plan for the individual.
  8. Assess drug and alcohol use, and examine the patient for evidence of injecting drug use. The arms can be inspected when checking blood pressure, and other commonly used sites (groin, legs or neck) can be checked in the course of a full examination.
  9. Be aware that these medications are abused, diverted and injected, and that successful drug seekers may not comply with popular stereotypes of drug misusers. Take a ‘universal precautions’ approach by using the above precautions with all patients, and explaining that this is recommended best practice.
  10. In Victoria, if the person is recognised to be drug dependent, even where a legitimate pain state exists, a permit to prescribe under the Drugs, Poisons and Controlled Substances Act 1981 must be obtained from the department before prescribing. For advice on permit requirements, contact Drugs and Poisons Regulation.
  11. Used patches retain significant doses of fentanyl, and discarded patches have been obtained by sorting through rubbish. Patients and carers should fold used patches so that the adhesive side of the patch adheres to itself, then wrap and dispose of them carefully.

Contact details